Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 138, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 28, 2023, 3:05 PM CDT for Benton County, Mille Lacs County, Morrison County, Minnesota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2023, 3:05 PM CDT (20:05 UTC)
- Expired
- Jul 28, 2023, 3:30 PM CDT
- In force
- 25 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Benton County, MN, Mille Lacs County, MN, Morrison County, MN
The radar
The Minneapolis radar (KMPX), 106 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 727 J/kg
- Mixed-layer CIN
- -244 J/kg
- Mixed-layer LCL
- 968 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.5
The text
As transmitted.
652
WUUS53 KMPX 282005
SVRMPX
MNC009-095-097-282030-
/O.NEW.KMPX.SV.W.0138.230728T2005Z-230728T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
305 PM CDT Fri Jul 28 2023
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southwestern Mille Lacs County in east central Minnesota...
Northeastern Benton County in central Minnesota...
Southeastern Morrison County in central Minnesota...
* Until 330 PM CDT.
* At 305 PM CDT, a severe thunderstorm was located 9 miles northwest
of Foreston, or 23 miles northeast of St. Cloud, moving southeast
at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Milaca and Foreston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4582 9397 4587 9389 4579 9355 4564 9377
TIME...MOT...LOC 2005Z 298DEG 25KT 4581 9388
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CTG2 follow-up statements
012
WWUS53 KMPX 282016
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
316 PM CDT Fri Jul 28 2023
MNC097-282025-
/O.CAN.KMPX.SV.W.0138.000000T0000Z-230728T2030Z/
Morrison MN-
316 PM CDT Fri Jul 28 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORRISON COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4582 9377 4579 9355 4564 9377 4579 9392
4582 9391 4583 9386
TIME...MOT...LOC 2015Z 298DEG 25KT 4577 9379
$$
MNC009-095-282030-
/O.CON.KMPX.SV.W.0138.000000T0000Z-230728T2030Z/
Mille Lacs MN-Benton MN-
316 PM CDT Fri Jul 28 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SOUTHWESTERN MILLE LACS AND NORTHEASTERN BENTON COUNTIES...
At 315 PM CDT, a severe thunderstorm was located near Foreston, or 25
miles northeast of St. Cloud, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Milaca, Foreston, Granite Ledge, Oak Park and Rum River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4582 9377 4579 9355 4564 9377 4579 9392
4582 9391 4583 9386
TIME...MOT...LOC 2015Z 298DEG 25KT 4577 9379
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CTG658
WWUS53 KMPX 282026
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
326 PM CDT Fri Jul 28 2023
MNC009-095-282036-
/O.EXP.KMPX.SV.W.0138.000000T0000Z-230728T2030Z/
Mille Lacs MN-Benton MN-
326 PM CDT Fri Jul 28 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MILLE LACS AND
NORTHEASTERN BENTON COUNTIES WILL EXPIRE AT 330 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4582 9377 4579 9355 4564 9377 4579 9392
4582 9391 4583 9386
TIME...MOT...LOC 2026Z 298DEG 25KT 4574 9370
$$
CTGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 1:09 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, Jul 28, 1:09 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 109 PM CDT Fri Jul 28 2023 .UPDATE... Issued at 1240 PM CDT Fri Jul 28 2023 Keeping tabs on the potential for convection later on this afternoon- evening and it's a bit tricky given the multiple CAM solutions plus the factors working for and against development. There is a wavy quasi-stationary front draped nearly east-to-east over northern SD through central MN and northern WI, while a secondary warm front to the south extends northeast from western IA into southern WI. While scattered elevated showers are showing up on KMPX radar in far western MN, not much of this activity is hitting the ground due to a fairly dry layer from around 3-10 kft off the ground, thus most of the moisture is coming in the form of virga. However, surface dewpoints are still around 70 degrees already at the noon hour. While upper level flow is mainly zonal across the area, there is a small low-level jet feature over ND that is expected to thrust ESE into southern MN and northern IA as the afternoon progresses, thus into the higher low-level moist environment. While coverage is not expected to be all that impressive, there is the thinking that any storms that do develop may do so in clusters that could develop fairly quickly and rise to the level of being strong-severe. The better environment for organized convection is just to the south of the WFO MPX coverage area, but there is a wide enough buffer zone that the speed max could move atop the northern front such that a wider area of strong-severe thunderstorms in southern MN is viable. Thus, after collab with SPC, the Slight Risk (level 2 of 5) area of severe thunderstorms has been nudged a bit more to the north, closer to the southern TC metro. Still obviously plenty of uncertainty here as many areas will again receive no rain/storms, but enough ingredients are available to potentially produce a few strong-severe thunderstorms late this afternoon into this evening. 18z aviation discussion below. && .DISCUSSION...(Today through Thursday) Issued at 301 AM CDT Fri Jul 28 2023 Key Messages: - Scattered showers and thunderstorms possible in southern Minnesota Friday afternoon and evening. A few severe storms are possible. - Quiet pattern sets up after today, with cooler temperatures and no significant chances for precipitation through the middle of next week. Discussion... Radar imagery shows the last few storms within southeastern Minnesota as well as southwestern Minnesota this morning, with none within the bounds of the MPX CWA as of 2:40AM. A few isolated showers and weak storms are still possible within western Wisconsin with a bit of lingering instability, but this will be less and less likely the further we get through the morning. Satellite shows the decaying convection with our colder cloud heights stemming from the supercell thunderstorm that moved through Mankato a couple hours ago having weakened significantly, with the best looking storms located in northern Illinois. Clouds will continue to linger for a good a good portion of the morning, with some scattering out by the afternoon ahead of another round of potential showers and storms. Temperatures this afternoon in the upper 80s to low 90s will be lower than Wednesday and Thursday, but still above normal, which will allow for ample surface based CAPE by the afternoon for storms to draw from with HREF ensemble mean of around 2000-2500 J/KG in southern Minnesota. Forcing will arrive in the form of a cold front as a weak surface low tracks into the northern Great Lakes by the evening, with storm chances generally following along the leading edge of the front and out of the MPX CWA by the early morning Saturday. In terms of threats, initial supercell storms ahead of the front could produce some severe hail, with some larger hail possible for the southwestern portion of Minnesota, and as activity begins to congeal into a line will transition to more of a wind threat. There is very limited low level shear and helicity to work with, so at the moment tornadoes do not appear to be a significant threat. As this front departs tomorrow morning, upper level flow transitions out of the northwest with a weak surface high moving into the northern plains, with weak but large scale subsidence giving us clearer skies and a lack of sensible weather through the weekend and into next week. We remain in this pattern of upper level northwesterly flow and weak surface high pressure through much of next week, with adequate moisture for a few storms but a lack of synoptic scale forcing mechanisms. There will likely be a few days where some isolated fair weather showers and thunderstorms would be possible next week, however at this point confidence in timing or strength for specific days is lacking as we likely will rely on shortwave energy to force any showers. Most of the deterministic global models as well as the suite of ensembles do show general climatology rain chances for a couple days next week, so nothing conclusive for now. Temperatures will be near normal for much of the forecast period in the mid 80s with a few upper 80s possible. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1240 PM CDT Fri Jul 28 2023 Able to start out all TAF sites as VFR for the 28/18z TAFs but the question again is where/when will convection develop later this afternoon evening. Still plenty of low-level moisture available along with an approaching cold front from the NW. However, multiple runs of CAMs still show widely varying solutions of the development of TSRA this afternoon-evening. Aside from scattered -SHRA at the start near AXN, confidence is too low to include SHRA/TSRA at any of the TAF sites for later this afternoon-evening. The best placement of convection looks to be near KMKT-KMSP-KRNH-KEAU, so have at least steered those TAFs in that direction by adding in a mid-level deck (likely cumulus clouds) along with an upper level ceiling. The timing of that window generally coincides of when convection could occur, so that should at least make for relatively simple AMDs should that come to fruition. KMSP...Have kept the TAF dry at this time due to low confidence in the placement of any isolated/scattered TSRA development later this afternoon-evening. That said, the best timing of any development impacting MSP looks to be in the 23z-04z window later today, hence the addition of the mid-level clouds and the upper level ceiling. Once reaching midnight, tranquil conditions are expected thereafter through tomorrow and the rest of the weekend. /OUTLOOK FOR KMSP/ Sun...VFR. Wind N 10-15 kts. Mon...VFR. Wind SE 5-10 kts. Tue...VFR. Wind S 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && UPDATE...JPC DISCUSSION...TDH AVIATION...JPC
Hazardous weather outlook, Jul 28, 11:51 AM CDT, 3 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1151 AM CDT Fri Jul 28 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 291100- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1151 AM CDT Fri Jul 28 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. Thunderstorms will be possible this afternoon and evening. A few storms could be strong to severe, mainly along and south of a line from Redwood Falls MN to the southern Twin Cities metro to Eau Claire WI. The main hazards are large hail and damaging winds, though a tornado cannot be ruled out, especially near the Iowa border. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed late this afternoon into this evening for southern Minnesota into western Wisconsin.
In the hours before
Local storm report, Jul 28, 11:47 AM CDT, 3 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1147 AM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 AM Tstm Wnd Dmg Harris 45.58N 92.98W
07/27/2023 Chisago MN Emergency Mngr
Delayed report, time estimated from radar.
Tree down on a house in Harris from morning
storms.
&&
jrbLocal storm report, Jul 28, 11:52 AM CDT, 3 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1152 AM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM Tstm Wnd Dmg 3 NW Rice Lake 45.52N 91.79W
07/27/2023 Barron WI Trained Spotter
Tree down, picture via social media.
&&
jrbLocal storm report, Jul 28, 12:09 PM CDT, 2 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1209 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM Tstm Wnd Dmg 4 SW Brooklyn Park 45.09N 93.40W
07/19/2023 Hennepin MN Public
Delayed report - Image of tree down via
social media, time estimated from radar.
&&
jrbLocal storm report, Jul 28, 12:16 PM CDT, 2 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1216 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM Tstm Wnd Dmg 2 NE Plymouth 45.05N 93.43W
07/19/2023 Hennepin MN NWS Employee
Corrected for time to match radar - Delayed
report of large tree branches down.
&&
jrbLocal storm report, Jul 28, 12:17 PM CDT, 2 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1217 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM Tstm Wnd Dmg 2 WNW Plymouth 45.04N 93.51W
07/19/2023 Hennepin MN Public
Corrected for time to match radar - Delayed
report of large tree down near the
intersection of Peony Ln and Old Rockford
Rd. Photo shared via social media.
&&
jrbSpecial weather statement, Jul 28, 2:58 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
258 PM CDT Fri Jul 28 2023
MNZ043-044-050-282045-
Benton MN-Mille Lacs MN-Morrison MN-
258 PM CDT Fri Jul 28 2023
...A strong thunderstorm will impact portions of southwestern Mille
Lacs, northeastern Benton and southeastern Morrison Counties through
345 PM CDT...
At 258 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Foley, or 22 miles southeast of Little Falls, moving
southeast at 25 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Milaca and Foreston.
This includes U.S. Highway 169 between mile markers 191 and 198.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Twin Cities.
&&
LAT...LON 4584 9401 4590 9396 4583 9352 4565 9376
TIME...MOT...LOC 1958Z 295DEG 20KT 4584 9394
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
CTGThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 7:06 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Chisago, Isanti | 39 min |
| Jul 27, 7:14 PM CDT | Severe Thunderstorm Warning | MPX | Anoka | 46 min |
| Jul 27, 7:27 PM CDT | Special Weather Statement | MPX | Renville | 33 min |
| Jul 27, 7:39 PM CDT | Special Weather Statement | MPX | Meeker | 36 min |
| Jul 27, 7:40 PM CDT | Flood Watch | MPX | Anoka, Carver, Chisago, Dakota, Hennepin, Isanti and 5 more | 4 hr |
| Jul 27, 7:56 PM CDT | Special Weather Statement | MPX | Wright | 34 min |
| Jul 27, 8:16 PM CDT | Special Weather Statement | MPX | Sherburne | 44 min |
| Jul 27, 8:21 PM CDT | Special Weather Statement | MPX | Meeker | 39 min |
| Jul 27, 8:43 PM CDT | Severe Thunderstorm Warning | MPX | Meeker | 32 min |
| Jul 27, 8:53 PM CDT | Special Weather Statement | MPX | Kandiyohi | 37 min |
| Jul 27, 8:58 PM CDT | Special Weather Statement | MPX | Anoka | 47 min |
| Jul 27, 8:59 PM CDT | Special Weather Statement | MPX | Sherburne | 46 min |
| Jul 27, 9:25 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi | 35 min |
| Jul 27, 9:47 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker, Renville | 28 min |
| Jul 27, 11:13 PM CDT | Severe Thunderstorm Warning | MPX | Nicollet, Renville, Sibley | 47 min |
| Jul 27, 11:49 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Le Sueur, Nicollet | 56 min |
| Jul 28, 12:22 AM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Le Sueur, Waseca | 40 min |
| Jul 28, 12:58 AM CDT | Special Weather Statement | MPX | Steele, Waseca | 47 min |
| Jul 28, 2:58 PM CDT | Special Weather Statement | MPX | Mille Lacs | 47 min |
| Jul 28, 3:36 PM CDT | Special Weather Statement | MPX | Isanti | 39 min |
| Jul 28, 3:49 PM CDT | Special Weather Statement | MPX | Sherburne | 41 min |
| Jul 28, 4:16 PM CDT | Special Weather Statement | MPX | Hennepin | 44 min |
| Jul 28, 4:22 PM CDT | Special Weather Statement | MPX | Hennepin | 38 min |
| Jul 28, 4:34 PM CDT | Special Weather Statement | MPX | Dakota | 26 min |
| Jul 28, 4:37 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Hennepin | 38 min |
| Jul 28, 4:43 PM CDT | Special Weather Statement | MPX | Ramsey | 47 min |
| Jul 28, 4:59 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Washington | 31 min |
| Jul 28, 5:06 PM CDT | Special Weather Statement | MPX | Ramsey, Washington | 39 min |
| Jul 28, 5:19 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue | 26 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.